Browse

You are looking at 1 - 4 of 4 items for :

  • Metastatic melanoma x
Clear All
Open access

Vasileios Chortis, Christine J H May, Kassiani Skordilis, John Ayuk, Wiebke Arlt and Rachel K Crowley

Summary

Context

Adrenal incidentalomas (AI) represent an increasingly common problem in modern endocrine practice. The diagnostic approach to AIs can be challenging and occasionally reveals surprising features. Here we describe two rare cases of complex adrenal lesions consisting of phaeochromocytomas with synchronous metastases from extra-adrenal primaries.

Case descriptions

Patient 1 – a 65-year-old gentleman with a newly diagnosed malignant melanoma was found to harbour an adrenal lesion with suspicious radiographic characteristics. Percutaneous adrenal biopsy was consistent with adrenocortical adenoma. After excision of the skin melanoma and regional lymphatic metastases, he was followed up without imaging. Three years later, he presented with abdominal discomfort and enlargement of his adrenal lesion, associated with high plasma metanephrines. Adrenalectomy revealed a mixed tumour consisting of a large phaeochromocytoma with an embedded melanoma metastasis in its core. Patient 2 – a 63-year-old lady with a history of NF-1-related phaeochromocytoma 20 years ago and previous breast cancer presented with a new adrenal lesion on the contralateral side. Plasma normetanephrine was markedly elevated. Elective adrenalectomy revealed an adrenal tumour consisting of chromaffin cells intermixed with breast carcinoma cells.

Conclusions

Adrenal incidentalomas require careful evaluation to exclude metastatic disease, especially in the context of a history of previous malignancy. Adrenal biopsy provides limited and potentially misleading information. Phaeochromocytomas are highly vascularised tumours that may function as a sieve, extracting and retaining irregularly shaped cancer cells, thereby yielding adrenal masses with intriguing dual pathology.

Learning points:

  • Adrenal incidentalomas require careful evaluation focused on exclusion of underlying hormone excess and malignant pathology.

  • Adrenal biopsy can be misleading and should only be considered in select cases.

  • Phaeochromocytomas harbouring intratumoural metastases from other, extra-adrenal primary malignancies represent rare pathological entities that highlight the complexities that can be presented by adrenal tumours.

Open access

Osamah A Hakami, Julia Ioana, Shahzad Ahmad, Tommy Kyaw Tun, Seamus Sreenan and John H McDermott

Summary

Immune checkpoint inhibitors (ICIs) have revolutionised cancer therapy and improved outcomes for patients with advanced disease. Pembrolizumab, a monoclonal antibody that acts as a programmed cell death 1 (PD-1(PDCD1)) inhibitor, has been approved for the treatment of advanced melanoma and other solid tumours. Immune-related adverse events (irAEs) including endocrinopathies have been well described with this and other PD-1 inhibitors. While hypothyroidism and hyperthyroidism, and less commonly hypophysitis, are the most common endocrinopathies occurring in patients treated with pembrolizumab, the incidence of type 1 diabetes mellitus (T1DM) was low in clinical trials. We report a case of pembrolizumab-induced primary hypothyroidism and T1DM presenting with severe diabetic ketoacidosis (DKA). A 52-year-old male patient was treated with pembrolizumab for metastatic melanoma. He presented to the emergency department with a 1-day history of nausea and vomiting 2 weeks after his seventh dose of pembrolizumab, having complained of polyuria and polydipsia for 2 months before presentation. He had been diagnosed with thyroid peroxidase (TPO) antibody-negative hypothyroidism, requiring thyroxine replacement, shortly after his fifth dose. Testing revealed a severe DKA (pH: 6.99, glucose: 38.6 mmol/L, capillary ketones: 4.9 and anion gap: 34.7). He was treated in the intensive care unit as per the institutional protocol, and subsequently transitioned to subcutaneous basal-bolus insulin. After his diabetes and thyroid stabilised, pembrolizumab was recommenced to treat his advanced melanoma given his excellent response. This case highlights the importance of blood glucose monitoring as an integral part of cancer treatment protocols composed of pembrolizumab and other ICIs.

Learning points:

  • The incidence of T1DM with pembrolizumab treatment is being increasingly recognised and reported, and DKA is a common initial presentation.

  • Physicians should counsel patients about this potential irAE and educate them about the symptoms of hyperglycaemia and DKA.

  • The ESMO guidelines recommend regular monitoring of blood glucose in patients treated with ICIs, a recommendation needs to be incorporated into cancer treatment protocols for pembrolizumab and other ICIs in order to detect hyperglycaemia early and prevent DKA.

Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.

  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.

  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.

  • Routine screening pathways have yet to be adequately validated through clinical trials.

Open access

Beverly T Rodrigues, Zulfiquer Otty, Kunwarjit Sangla and Vasant V Shenoy

Summary

Autoimmune hypophysitis (AH) has been previously described in a typical demographic population, primarily women in the reproductive age group and perinatal period. The era of immune modulation using anti-cytotoxic T-lymphocyte-associated antigen 4 biological therapy (ipilimumab) against advanced cancers like metastatic melanomas has now resulted in a new form of hypophysitis being increasingly recognised under a spectrum of immune-related adverse events. Drug-related AH often presents with subtle symptoms and a pituitary mass, with the potential for fatality necessitating wide awareness and a high index of clinical suspicion given that it is usually treatable. We describe below two cases of AH within the last three months at our centre, which were treated with different regimens and produced good endocrine outcomes.

Learning points

  • AH is a new and defined clinical entity occurring as a side effect of ipilimumab, which enhances immune-mediated destruction of metastatic melanoma.

  • It can present insidiously and have life-threatening complications related to hypocortisolism, hence a high index of clinical suspicion must be exerted by treating physicians, and seems to result in resolution of pituitary masses and variable improvements of pituitary function.

  • Clinical improvement, radiological resolution of pituitary masses and variable normalisation of pituitary function are possible with early treatment with high-dose oral or i.v. steroids and hormone replacement therapy, although duration and dosing protocols are unclear at this stage.

  • Ipilimumab should continue to be prescribed as treatment for metastatic melanoma; however, close clinical observation of patient's progress must be maintained while they are on this drug.

  • Predictive factors for onset of AH remain unclear and it is imperative that AH is distinguished from pituitary metastases.

  • Further studies are required to determine the safety of continuing therapy with ipilimumab in patients who have developed AH while on treatment.